Alert archive / Florida / Flash Flood Watches in 2021

Flash Flood Watch 12, NWS Tallahassee, FL

September 15, 20217 counties in Florida

NWS Tallahassee, FL issued this flash flood watch at Sep 15, 2021, 2:21 AM CDT for 7 counties in Florida. It took effect at Sep 15, 2021, 7:00 AM CDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 2:21 AM CDT (07:21 UTC)
In effect from
Sep 15, 2021, 7:00 AM CDT
Expired
Sep 17, 2021, 7:00 PM CDT
In force
60 hr
Issued by
NWS Tallahassee, FL
Flood severity
None

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 35 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS62 KTAE 150721
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tallahassee FL
221 AM CDT Wed Sep 15 2021

FLZ007>014-108-112-114-161015-
/O.NEW.KTAE.FF.A.0012.210915T1200Z-210918T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-South Walton-Coastal Bay-Coastal Gulf-
Including the cities of Callaway, Port Washington, Econfina, Abe 
Springs, De Funiak Spring Airport, Crystal Lake, New Hope, 
Clarksville, Beacon Hill, Odena, Vicksburg, Eucheeanna, Simsville, 
Chipley Municipal Airport, Center Ridge, Santa Rosa Beach, 
Browntown, Leonia, Richter Crossroads, Overstreet, Pleasant Ridge, 
White City, Five Points, Frink, Dalkeith, Marysville, Turquoise 
Beach, Nixon, Southport, Sneads, Saint Joe Beach, Holmes County 
Airport, Sandestin, Blountstown, Honeyville, Freeport, Wewahitchka, 
Orange Hill, Youngstown, Howard Creek, Bunker, Alpine Heights, 
Glendale, Bonifay, Panama City, Oak Grove, Cobb Crossroads, Poplar 
Head, Malone, Lynn Haven, Marianna, Scotts Ferry, Cairo, Argyle, 
Bennett, Barker Store, Magnolia Beach, Cluster Springs, De Funiak 
Springs, Port St. Joe, Durham, Graceville, Portland, and Chipley
221 AM CDT Wed Sep 15 2021 /321 AM EDT Wed Sep 15 2021/

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT /8 AM EDT/ THIS MORNING 
THROUGH FRIDAY EVENING...

The National Weather Service in Tallahassee has issued a

* Flash Flood Watch for portions of Big Bend Florida and Panhandle 
  Florida, including the following areas, in Big Bend Florida, 
  Coastal Bay. In Panhandle Florida, Calhoun, Central Walton, 
  Coastal Gulf, Holmes, Inland Bay, Inland Gulf, Jackson, North 
  Walton, South Walton and Washington.

* From 7 AM CDT /8 AM EDT/ this morning through Friday evening.

* With Tropical Depression Nicholas situated west of the area, 
  southerly flow will persist the next few days bringing the 
  potential for heavy rain to the region. 3 to 6 inches of rain, 
  with isolated amounts up to 10 inches, will be possible across the 
  Florida Panhandle through Friday. Given already saturated 
  conditions, flash flooding will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
723 
WGUS62 KTAE 160750
FFATAE

Flood Watch
National Weather Service Tallahassee FL
250 AM CDT Thu Sep 16 2021

FLZ007>014-108-112-114-161600-
/O.CON.KTAE.FF.A.0012.000000T0000Z-210918T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-South Walton-Coastal Bay-Coastal Gulf-
Including the cities of Callaway, Port Washington, Econfina, Abe 
Springs, De Funiak Spring Airport, Crystal Lake, New Hope, 
Clarksville, Beacon Hill, Odena, Vicksburg, Eucheeanna, Simsville, 
Chipley Municipal Airport, Center Ridge, Santa Rosa Beach, 
Browntown, Leonia, Richter Crossroads, Overstreet, Pleasant Ridge, 
White City, Five Points, Frink, Dalkeith, Marysville, Turquoise 
Beach, Nixon, Southport, Sneads, Saint Joe Beach, Holmes County 
Airport, Sandestin, Blountstown, Honeyville, Freeport, Wewahitchka, 
Orange Hill, Youngstown, Howard Creek, Bunker, Alpine Heights, 
Glendale, Bonifay, Panama City, Oak Grove, Cobb Crossroads, Poplar 
Head, Malone, Lynn Haven, Marianna, Scotts Ferry, Cairo, Argyle, 
Bennett, Barker Store, Magnolia Beach, Cluster Springs, De Funiak 
Springs, Port St. Joe, Durham, Graceville, Portland, and Chipley
250 AM CDT Thu Sep 16 2021 /350 AM EDT Thu Sep 16 2021/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

The Flash Flood Watch continues for

* Portions of Big Bend Florida and Panhandle Florida, including the 
  following areas, in Big Bend Florida, Coastal Bay. In Panhandle 
  Florida, Calhoun, Central Walton, Coastal Gulf, Holmes, Inland 
  Bay, Inland Gulf, Jackson, North Walton, South Walton and 
  Washington.

* Through Friday evening.

* With the remnants of Nicholas situated west of the area, southerly 
  flow will persist the next few days bringing the potential for 
  heavy rain to the region. Widespread totals of 2 to 3 inches of 
  rain is expected today, with isolated higher amounts still 
  possible across the Florida Panhandle through Friday. Given 
  already saturated conditions, flash flooding will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

EB
867 
WGUS62 KTAE 170752
FFATAE

Flood Watch
National Weather Service Tallahassee FL
252 AM CDT Fri Sep 17 2021

FLZ007>014-108-112-114-180000-
/O.CON.KTAE.FF.A.0012.000000T0000Z-210918T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
North Walton-Central Walton-Holmes-Washington-Jackson-Inland Bay-
Calhoun-Inland Gulf-South Walton-Coastal Bay-Coastal Gulf-
Including the cities of Callaway, Port Washington, Econfina, Abe 
Springs, De Funiak Spring Airport, Crystal Lake, New Hope, 
Clarksville, Beacon Hill, Odena, Vicksburg, Eucheeanna, Simsville, 
Chipley Municipal Airport, Center Ridge, Santa Rosa Beach, 
Browntown, Leonia, Richter Crossroads, Overstreet, Pleasant Ridge, 
White City, Five Points, Frink, Dalkeith, Marysville, Turquoise 
Beach, Nixon, Southport, Sneads, Saint Joe Beach, Holmes County 
Airport, Sandestin, Blountstown, Honeyville, Freeport, Wewahitchka, 
Orange Hill, Youngstown, Howard Creek, Bunker, Alpine Heights, 
Glendale, Bonifay, Panama City, Oak Grove, Cobb Crossroads, Poplar 
Head, Malone, Lynn Haven, Marianna, Scotts Ferry, Cairo, Argyle, 
Bennett, Barker Store, Magnolia Beach, Cluster Springs, De Funiak 
Springs, Port St. Joe, Durham, Graceville, Portland, and Chipley
252 AM CDT Fri Sep 17 2021 /352 AM EDT Fri Sep 17 2021/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of Big Bend Florida and Panhandle Florida, including the 
  following areas, in Big Bend Florida, Coastal Bay. In Panhandle 
  Florida, Calhoun, Central Walton, Coastal Gulf, Holmes, Inland 
  Bay, Inland Gulf, Jackson, North Walton, South Walton and 
  Washington.

* Through this evening.

* With the remnants of Nicholas situated west of the area, southerly 
  flow will persist the next few days bringing the potential for 
  heavy rain to the region. Widespread totals of 1 to 2 inches of 
  rain is expected today, with isolated higher amounts still 
  possible across the Florida Panhandle through Saturday. Given 
  already saturated conditions, flash flooding will be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

EB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 12:32 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 15, 12:32 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
132 AM EDT Wed Sep 15 2021

.AVIATION...
[Through 06Z Thursday]

MVFR CIGS are expected to develop at all terminals by the early
morning hours. Conditions may continue to deteriorate throughout
the afternoon to near IFR conditions as lower Vsbys also develop
across the region. Rain associated with the remnants of Nicholas
is expected to continue to move over the area, with ECP, DHN and
TLH seeing rainfall starting in the early morning. These
conditions are expected to push eastward to impact ABY and VLD by
the early afternoon hours.

&&

.PREV DISCUSSION [903 PM EDT]...

.NEAR TERM [Through Wednesday]...

Tropical Storm Nicholas, currently located near Houston, TX, will
slowly drift eastward and weaken over far eastern Texas and western
Louisiana through Wednesday. Meanwhile, an upper level trough will
swing into the Southeast US on Wednesday. This combination will
result in deep south to southwesterly flow over our CWA, bringing in
abundant tropical moisture with PWATs rising to over 2 inches.

Through tonight, rain bands and embedded thunderstorms will begin to
move onshore prior to sunrise Wednesday morning the Panhandle. This
rain will then spread northward and eastward through the morning
into southeast Alabama and the Florida Panhandle and Big Bend,
extending into southern Georgia later in the day. Rain chances will
be 60-80% over the CWA (highest in the Florida Panhandle, lowest in
the southeast Big Bend). Some of this rainfall could be locally
heavy at times, especially in the Florida Panhandle and possibly
extending into Southeast Alabama. More details on the heavy rainfall
potential in the Hydrology section below.

Another factor to contend with in tomorrow's rain bands is the
possibility of a few rotating thunderstorms, mainly near the coast
of the Florida Panhandle. 0-1km SRH is in the ballpark of 100 m2/s2
with some modest CAPE (500-1000 J/kg). While the SPC Day 2
Convective Outlook currently does not have our area outlined in an
official risk of severe weather, a brief isolated waterspout or
tornado cannot be ruled out near the coast of the Florida Panhandle.

Temperatures will be held down as a result of the cloud cover and
rainfall. Highs will range from the lower 80s in southeast Alabama
and the Florida Panhandle to the upper 80s near the I-75 corridor.

.SHORT TERM [Wednesday Night Through Thursday Night]...

The heavy rain threat continues into Wednesday night as upper
troughing brings the remnants of Nicholas closer to the region. Deep
tropical moisture is expected overhead with PWs forecast near 2.1
to 2.2 inches, particularly across the western portions of the
area. Several rounds of showers and thunderstorms are expected
through the short term from the remnants of Nicholas, but there is
still some uncertainty on exactly how much rain the area could
get overall. Although there exists some upper-level forcing, low-
level forcing seems rather weak along with fairly weak low level
wind shear, which is largely coming from directional shear due to
the weak low level forcing. Widespread heavy rainfall is not
anticipated across much of the area, but some higher totals will
be very possible if stronger storms train over the same areas.
Although not overly impressive, the shear profile could support a
couple of weak, brief tornadoes particularly right along the
Panhandle coast.

Widespread rainfall totals of 2 to 4 inches will be possible across
areas west of the Apalachicola/Flint River basins, with isolated
higher amounts possible particularly across the FL Panhandle. A
Flash Flood Watch may be needed at some point, but since this is
expected to be a multi-day, multi-round of storms event, we have
some time to evaluate still.

High temperatures on Thursday are forecast in the 80s with low
temperatures in the low 70s overnight.

.LONG TERM [Friday Through Tuesday]...

The wetter-than-average pattern continues into the long term as deep
tropical moisture remains over the area in the wake of Nicholas.
Southeasterly surface flow will keep afternoon showers and
thunderstorms in the forecast daily, starting with the seabreeze and
spreading well inland. While a moist airmass remains into early next
week, deep layer ridging will begin to set up over the Southeast
CONUS with deep layer easterly flow over the area. This will knock
the afternoon PoPs down a touch, returning to near 50%.

High temperatures are forecast to remain in the 80s all week, with
low temperatures humid in the low 70s each night.

.MARINE...

Southeasterly flow will persist through Wednesday, becoming more
southerly Thursday into Friday, around 10 to 15 knots. Seas 2 to 3
feet west of the Ochlocknee River and 1 to 2 feet in Apalachee Bay
through the period. Watch for briefly higher winds and possible
waterspouts in strong thunderstorms over the waters on Wednesday
and Thursday.

.FIRE WEATHER...

Tropical moisture will overspread the area on Wednesday and
remain in place into the weekend, keeping moisture levels
elevated. Dispersion values will be low across interior portions
of the forecast area Wednesday and Thursday afternoons.

.HYDROLOGY...

The potential is increasing for heavy rainfall leading to flooding,
mainly west of the Ochlocknee River in the FL Big Bend into the
FL Panhandle, centered on Wednesday and Thursday. Most likely rain-
fall amounts of 1-2 inches are expected during this time frame,
with isolated higher amounts of 3 to 5 inches possible, especially
west of Mexico Beach. These higher amounts could certainly lead
to renewed flooding, and possibly flash flooding if they occur over
a short period of time. There is the potential for higher amounts
to extend into SE AL, but at this time we expect isolated amounts
around 2-3 inches here, which would not be a big deal. For the
remainder of the area, rainfall amounts around 1 inch are forecast
between Wednesday and Thursday. There is some uncertainty in the
forecast, and amounts could increase further, so please stay
tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  72  85  73  86 /  70  40  70  30  70
Panama City   82  72  84  74  84 /  80  60  80  50  80
Dothan        81  70  82  71  83 /  70  60  70  40  80
Albany        83  71  84  72  86 /  70  50  60  30  70
Valdosta      86  71  86  72  87 /  70  40  60  20  70
Cross City    87  73  87  73  88 /  50  30  60  30  70
Apalachicola  83  74  83  75  84 /  70  60  80  50  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Young
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...Bunker
MARINE...Merrifield
FIRE WEATHER...Camp
HYDROLOGY...LF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:54 AM CDTSpecial Marine WarningTAE2 hr
Sep 15, 9:14 AM CDTAreal Flood AdvisoryTAEBay4 hr
Sep 15, 10:07 AM CDTSpecial Marine WarningTAE83 min
Sep 15, 10:58 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton60 hr
Sep 15, 1:07 PM CDTSpecial Weather StatementTAEGadsden, Leon, Wakulla53 min
Sep 15, 2:59 PM CDTSpecial Marine WarningTAE3 hr
Sep 15, 5:03 PM CDTAreal Flood AdvisoryTAEBay, Washington3 hr
Sep 15, 5:46 PM CDTSpecial Weather StatementTAEBay44 min

Nearby

Flash Flood Watches in Florida, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.